Alert archive / South Dakota / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 231, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 16, 2025, 1:51 AM CDT for Buffalo County, Lyman County, South Dakota. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 16, 2025, 1:51 AM CDT (06:51 UTC)
- Expired
- Aug 16, 2025, 3:00 AM CDT
- In force
- 69 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Buffalo County, SD, Lyman County, SD
The radar
The Aberdeen radar (KABR), 186 km from the middle of the area, began a volume at 06:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 15, 8:58 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Aug 15, 11:58 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 6.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1951 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 944 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 8.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 12:21 AM CDT, 1 hour 30 minutes earlier. Its key messages:
- Slight risk (2 of 5) for severe weather this evening into the overnight hours south and east of a line from Pierre to Redfield to Webster to Graceville.
- Marginal risk (1 of 5) for severe weather tonight for north central SD eastward into parts of northeast South Dakota and west central Minnesota and then for a majority of the area on Saturday and Sunday.
- Mainly elevated smoke from fires to our southwest will remain through at least Saturday.
Area forecast discussion, Aug 16, 12:21 AM CDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 1221 AM CDT Sat Aug 16 2025 .KEY MESSAGES... - Slight risk (2 of 5) for severe weather this evening into the overnight hours south and east of a line from Pierre to Redfield to Webster to Graceville. - Marginal risk (1 of 5) for severe weather tonight for north central SD eastward into parts of northeast South Dakota and west central Minnesota and then for a majority of the area on Saturday and Sunday. - Mainly elevated smoke from fires to our southwest will remain through at least Saturday. && .UPDATE... Issued at 1220 AM CDT Sat Aug 16 2025 Updated for the aviation discussion. UPDATE Issued at 649 PM CDT Fri Aug 15 2025 The forecast remains on track this evening. No major changes planned. && .DISCUSSION... Issued at 410 PM CDT Fri Aug 15 2025 A stalled out frontal boundary draped across southern sections of South Dakota will remain a focal point for showers and thunderstorm development tonight and through the course of the weekend. This along with mid lvl energy rotating around the periphery of a mid lvl high centered across the central and southern Plains will combine with and moist and unstable air mass and lead to persistent chances for precipitation through at least the next 2-3 days. Current mesoanalysis shows strongest MLCAPE of around 3000-4000 J/KG across our south/southwest zones stretching northeast into east central SD. A developing cap in these areas, especially across south central SD is expected as 700mb temps warm to +13C to +14C late this afternoon and evening. Deep layer shear magnitudes are expected to remain around 30-35 kts this evening and then increase to 35 to near 50 kts overnight as a low level jet kicks in across south central and southeast sections of SD. HRRR guidance develops convection later this evening across western/southwestern SD this evening before pushing east into our central SD zones after sunset tonight and then tracks it eastward through our CWA overnight into early Saturday. SPC has highlighted a slight risk (2 of 5) for severe weather across our southern and eastern zones, mainly for later tonight into early Saturday. Large hail and damaging winds will be the main threats along with locally heavy rainfall. This storm complex is anticipated to be move across our eastern zones at the start of the day Saturday. A drier period of weather will be possible by mid-late morning through the afternoon before the aforementioned set up reloads and repeats itself again Saturday evening and Saturday night. Another deep mid lvl wave is expected to push across the region at that time leading to another round of strong to severe storms. A slight risk (2 of 5) has been issued mainly for this event across central and northeast SD for damaging winds and large hail. We also can't rule out a tornado or two with this next stronger wave Saturday evening into early Sunday. Elevated wildfire smoke will gradually trickle into the region through at least Saturday night according to the HRRR guidance. It may not be noticeable as much if extensive cloud cover persists due the convection that expected to move through the area. Deterministic and ensemble guidance remains in relative agreement for next week. Mid level ridging looks to gain a foothold across across the Rockies/High Plains. Hot temperatures are expected to develop underneath this ridge with temperatures locally warming back into the 90s across central SD beginning Tuesday through the latter portion of next week. && .AVIATION /06Z TAFS THROUGH 06Z SATURDAY/... Issued at 1220 AM CDT Sat Aug 16 2025 Terminals KABR,KATY,KPIR,KMBG All sites, except KMBG, will have MVFR/IFR ceilings tonight into the morning. All the sites have showers and thunderstorm chances through the night and into the early morning, with the main threat being strong wind gusts from the storms. Ceilings will start rise in the morning once the storms move through becoming VRF. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...12 DISCUSSION...Vipond AVIATION...12
Hazardous weather outlook, Aug 15, 9:29 AM CDT, 16 hours 22 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Aberdeen SD 929 AM CDT Fri Aug 15 2025 MNZ046-SDZ008-011-018>023-033-035>037-045-048-051-161430- Big Stone-Roberts-Day-Spink-Clark-Codington-Grant-Hamlin-Deuel- Stanley-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 929 AM CDT Fri Aug 15 2025 /829 AM MDT Fri Aug 15 2025/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. A slight risk, or level 2 out of 5, is posted for severe storms mainly for this evening through the overnight hours. Damaging winds up to and in excess of 60 mph and large hail 1 inch or greater in diameter will be the main threats along with locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A marginal risk, or level 1 out of 5, is in place for severe storms Saturday and again Sunday. Main threats will be damaging winds to around 60 mph and large hail to around 1 inch in diameter. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our X feed. MNZ039-SDZ003>007-009-010-015>017-034-161430- Traverse-Corson-Campbell-McPherson-Brown-Marshall-Walworth-Edmunds- Dewey-Potter-Faulk-Sully- 929 AM CDT Fri Aug 15 2025 /829 AM MDT Fri Aug 15 2025/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. A marginal risk for severe storms, or level 1 out of 5, of severe storms tonight. The strongest storms will be capable of producing winds to around 60 mph and hail to around 1 inch in diameter. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A marginal risk, or level 1 out of 5, is in place for severe storms Saturday and again Sunday. Main threats will be damaging winds to around 60 mph and large hail to around 1 inch in diameter. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our X feed.
In the hours before
Special weather statement, Aug 16, 12:04 AM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1204 AM CDT Sat Aug 16 2025
SDZ045-160530-
Jones SD-
1204 AM CDT Sat Aug 16 2025
...A STRONG THUNDERSTORM WILL IMPACT JONES COUNTY THROUGH 1230 AM
CDT...
At 1204 AM CDT, Doppler radar was tracking a strong thunderstorm near
Okaton, or near Murdo, moving east at 50 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Murdo, Draper, and Okaton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
central South Dakota.
&&
LAT...LON 4380 10088 4379 10090 4380 10091 4381 10090
4383 10093 4381 10095 4385 10099 4384 10103
4386 10103 4386 10106 4398 10107 4400 10105
4407 10104 4415 10041 4396 10037 4385 10037
4384 10034 4379 10087
TIME...MOT...LOC 0504Z 247DEG 44KT 4392 10081
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
20The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 12:04 AM CDT | Special Weather Statement | ABR | Jones | 26 min |
| Aug 16, 12:15 AM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman, Stanley | 60 min |
| Aug 16, 12:55 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Jones, Lyman | 65 min |
| Aug 16, 2:25 AM CDT | Special Weather Statement | ABR | Campbell | 35 min |
| Aug 16, 2:33 AM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 44 min |
| Aug 16, 2:42 AM CDT | Special Weather Statement | ABR | Hand | 33 min |
| Aug 16, 2:55 AM CDT | Areal Flood Warning | ABR | Buffalo, Lyman | 10 hr |
| Aug 16, 3:08 AM CDT | Severe Thunderstorm Warning | ABR | Hamlin | 67 min |
| Aug 16, 3:26 AM CDT | Special Weather Statement | ABR | Deuel | 34 min |
| Aug 16, 3:39 AM CDT | Severe Thunderstorm Warning | ABR | Deuel | 51 min |
| Aug 16, 3:57 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Deuel, Hamlin | 48 min |
| Aug 16, 4:30 AM CDT | Severe Thunderstorm Warning | ABR | Codington, Day, Deuel, Grant, Roberts | 60 min |
| Aug 16, 5:14 AM CDT | Special Weather Statement | ABR | Brown | 31 min |
| Aug 16, 5:37 AM CDT | Special Weather Statement | ABR | Day | 23 min |
| Aug 16, 5:53 AM CDT | Special Weather Statement | ABR | Day | 37 min |
| Aug 16, 5:54 AM CDT | Special Weather Statement | ABR | Day | 36 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.